0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Rebound Phenomena in Tourette's Syndrome After Abrupt Withdrawal of Clonidine:  Behavioral, Cardiovascular, and Neurochemical Effects

James F. Leckman, MD; Sharon Ort, RN, MPH; Keith A. Caruso; George M. Anderson, PhD; Mark A. Riddle, MD; Donald J. Cohen, MD
Arch Gen Psychiatry. 1986;43(12):1168-1176. doi:10.1001/archpsyc.1986.01800120054011.
Text Size: A A A
Published online

• Following an open trial of clonidine hydrochloride (3 to 8 μg/kg/day for 12 weeks), we studied the behavioral, cardiovascular, and neurochemical effects of abrupt clonidine withdrawal in seven patients with Tourette's syndrome aged 9 to 13 years. Five patients showed marked worsening of tics. After reinitiation of clonidine therapy, the time required for patients to return to prewithdrawal levels of tic symptoms ranged from two weeks to four months. Increases in motor restlessness, blood pressure, and pulse rate were also observed over the 72-hour period following abrupt withdrawal of clonidine. Plasma levels of free 3-methoxy-4-hydroxyphenylglycol, homovanillic acid, and urinary excretion of norepinephrine and epinephrine increased during the withdrawal period. Clonidine's effectiveness in Tourette's syndrome may be dependent on changes in dopaminergic as well as adrenergic mechanisms.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();